MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655L
Medical Device Problem Codes Melted (1385); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer's allegation was confirmed.The device evaluation found the following: the unit was received in the original package.Market quality performed a visual inspection on the received appearance condition and found no damages; the handle, slider and insertion were all in good condition.The distal end was examined under a microscope, foreign material was observed on the distal end, indicating device has been used.In addition, market quality performed a functional test and was unable extent the tip out of the distal end when the handle is extended, and the surface of the broken part was scorched and melted.Based on the results of the investigation, it is likely that the following led to the malfunction: 1)during tissue incision, an electrical discharge might have occurred due to one of the following factors.The high-frequency output was set too high the electrosurgical unit was used in the coagulation mode.The output activation time was too long.2)an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.Therefore, the tip was fall off from the cutting knife.However, a factor of an electrical discharge was unknown and the root cause could not be identified.A device history review revealed [findings/no issues that could have caused or contributed to the reported issue].This issue is addressed in the instructions for use (ifu): ¿observe the following warnings to supply optimum energy according to the situations of the incised tissue.Otherwise, there is a risk of perforation or bleeding caused during or after the procedure.Be sure to follow up the prognosis after procedure to confirm that there is no irregularity with the patient.Also, if the temperature of the cutting knife increases suddenly, it may drop and cause mucous membrane damage.- do not set the output value of the electrosurgical unit too high or too low.- do not use this instrument and a cord with an output higher than the rated high-frequency voltage given in the tables in section 8.2, ¿specifications¿.When a high-voltage waveform has to be used, minimize the duration of current application.- do not allow the activation time to be too long or too short.- do not give a continuous cut to the tissue.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.This instrument has been designed to be used when the below conditions are met.In certain cases, the use of this instrument could lead to a perforation and/or uncontrollable bleeding, which may result in surgical operation.Keep this possibility in mind when using this instrument.- this instrument has been designed for use by a physician.The operator of this instrument should become familiar with the clinical procedures by referring to video and other medical materials showing clinical cases and by receiving sufficient training in training facilities.- this instrument should only be used when surgical operation is available as an emergency measure.Do not press the cutting knife against tissue with excessive force while activating output.Otherwise, unintended resection, perforation, and bleeding may occur.When resecting tissue, always confirm the direction of resection and use the instrument without excessive force.Do not use this instrument with burnt tissue adhering to the cutting knife or tip.Use the instrument after removing the burnt tissue adhering with a lint-free cloth.Be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
It was observed during the device inspection, that the single use electrosurgical knife exhibited inability to extend and the surface of the broken part was scorched and melted.There were no reports of patient involvement.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19275417
Report Number9614641-2024-01053
Device Sequence Number12342377
Product Code KNS
UDI-Device Identifier04953170405624
UDI-Public04953170405624
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655L
Device Lot Number34K 10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2023
Initial Report FDA Received Date05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown